Washington, 2005

Avalanche in Washington, January 12, 2005

January 12, 2005 · NWS SEW · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 12, 9:27 AM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Jan 12, 9:27 AM PST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
927 AM PST WED JAN 12 2005

.SYNOPSIS...A COLD FRONT WILL SWEEP SOUTHEAST THROUGH THE AREA THIS
MORNING. SURFACE HIGH PRESSURE WILL BUILD OVER BRITISH COLUMBIA ON
THURSDAY...BRINGING A STEADY FLOW OF COOL AND DRY CANADIAN AIR INTO
THE REGION. A WEATHER SYSTEM WILL MOVE BY TO THE SOUTH OVER THE
WEEKEND.

&&

.DISCUSSION...ALLS RATHER QUIET AT THIS POINT THIS MORNING WITH THE
CONVERGENCE ZONE DOING ITS THANG OVER SNOHOMISH COUNTY...AND WITH
ACARS DATA SHOWING THE FREEZING LEVEL IS STILL AROUND 3600
FEET...WILL ASSUME THAT THE SNOW LEVEL IS STILL ABOVE 1000 FEET AT
THIS POINT. THE FREEZING LEVEL IS SLOWLY LOWERING AS THE COLDER AIR
IS BEGINNING TO MOVE INTO THE REGION AS INDICATED BY THE AIRCRAFT
SOUNDING OVER VANCOUVER WHERE THE FREEZING LEVEL IS NEAR 2100 FEET.
ALSO THIS LAST HOUR...NEARLY ALL THE OBSERVATION POINTS FROM THE
STRAIT OF JUAN DE FUCA TO WHIDBEY ISLAND NORTHWARD...HAVE DROPPED
ONE OR TWO DEGREES IN THE LAST HOUR...INDICATING THE COLDER AIR
FORCEING ITS WAY INTO THE REGION. INTERESTING TO SEE THE DEWPOINT
DROP TO 23 THIS HOUR AT TOFINO.

SO...NOW WHAT TO DO WITH THE REMAINDER OF THE DAY.  FIRST OFF WILL
BE UPDATING THE FORECAST TO INDICATE THAT THE SHOWERS WILL BE MORE
SCATTERED IN NATURE...MAINLY IN THE VICINITY OF THE CONVERGENCE ZONE
AND SUPRESSED ELSEWHERE IN THE SOUND.  SHOWER ACTIVITY WILL BE MORE
NUMEROUS OVER THE SOUTHWEST INTERIOR...COAST...NORTHWEST INTERIOR
WITH THE MAIN EMPHASIS OVER THE FOOTHILLS AND MOUNTAINS. WITH THE
UNSTABLE AND DRIER AIR MOVING INTO THE REGION...SHOULD HAVE PLENTY
OF HOLES IN THE CLOUDS IN THE LOWLANDS...ESPECIALLY DOWNWIND OF THE
OLYMPICS.  TEMPERATURES LIKELY AT THE HIGH FOR THE DAY SOUTHERN HALF
OF THE AREA AND ALREADY BELOW THE EARLIER HIGH NORTHERN HALF. SLOW
DOWNWARD TREND WILL CONTINUE...INTO THE MID 30S BY EVENING. LOOKS
LIKE WE WILL NOT HAVE TO WORRY ABOUT SNOW THROUGH THE DAYTIME HOURS
IN THE LOWLANDS NEAR THE SOUND. WILL HAVE TO WAIT FOR THE NIGHTTIME
HOURS FOR THAT. NOT THE CASE FOR THE HIGHER ELEVATIONS EAST OF I405
HOWEVER WHERE STILL EXPECT THIS REGION TO SEE SOME SNOW SHOWER
ACTIVITY THIS AFTERNOON.

THE SNOW IN THE FOOTHILLS AND THE MOUNTAINS STILL LOOKS GOOD AND
WILL LEAVE THAT ALONE...JUST UPDATE THE WORDING OF THE STATEMENTS IF
NEED BE.  WILL BE WORKING ON A ZONE UPDATE AND WILL HOPEFULLY HAVE
THE UPDATE OUT BY 945 AM...DEPENDING ON PHONE LOAD.  CERNIGLIA

&&

.AVIATION...TOOK AN AVERAGE OF TEN ACARS SOUNDINGS OUT OF SEA AND
BFI AND GOT -2.4C AT H850 THIS MORNING AND 925MB +0.7. THE PSCZ IS
OVER SNOHOMISH COUNTY...BUT NOT TOO WORRIED ABOUT SNOW AT KPAE WITH
THOSE TEMPS...AT LEAST DURING THE DAY TODAY. WILL SHOW LESS PCPN
OUTSIDE THE PSCZ SO THE -RA IN A LOT OF THE TAFS WILL BECOME VCSH AT
BEST. CIGS ARE 4KFT OR HIGHER OUTSIDE OF THE PUGET SOUND AREA WHERE
AREAS MVFR CIGS PREVAIL. MM

&&

.SEW WATCH/WARNING/ADVISORIES...
...WINTER STORM WARNING FOR THE CASCADES AND THE CASCADE FOOTHILLS
    TONIGHT THRU TODAY.
  .GALE WARNING FOR...THE CENTRAL STRAIT AND EAST ENTRANCE.
  .SMALL CRAFT ADVISORY ALL OTHER WATERS.

.KATX...VCP21/CSR21 OPERATIONAL.

&&

WEATHER.GOV/SEATTLE
Hazardous weather outlook, Jan 12, 12:02 PM PST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
1202 PM PST WED JAN 12 2005

WAZ003-004-017-018-122000-
CENTRAL CASCADE FOOTHILLS-NORTHERN CASCADE FOOTHILLS-
WEST SLOPES CENTRAL CASCADES AND PASSES-
WEST SLOPES NORTHERN CASCADES AND PASSES-
1202 PM PST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST SLOPES AND FOOTHILLS
OF THE CASCADES.

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT. SEE THE WINTER WEATHER
BULLETIN...WWUS46...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

PZZ131-132-134-122000-
1202 PM PST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADMIRALTY INLET...CENTRAL
U.S. STRAIT OF JUAN DE FUCA...AND THE EAST ENTRANCE TO THE U.S.
STRAIT OF JUAN DE FUCA.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE COASTAL WATERS FORECAST...
FZUS56...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAZ012-122000-
OLYMPICS-
1202 PM PST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR OLYMPIC MOUNTAINS.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, E King/E Pierce/E Lewis

When
January 12, 1:30 PM PST
Where
E King/E Pierce/E Lewis forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER

One man died and another was injured after being buried in a small avalanche at Snoqualmie Pass.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, E King/E Pierce/E Lewis2005-01-1228MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435141.